MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
The Modified Centor score (McIsaac 1998) estimates the probability of group A streptococcal (GAS) pharyngitis. Four criteria (fever > 38°C, absence of cough, tonsillar exudates, tender anterior cervical adenopathy) score 1 point each, with an age adjustment (3–14 years +1, 15–44 years 0, ≥ 45 years −1); the total is clamped to 0–4. Scores of 0–1 suggest low, 2–3 intermediate, and 4 high GAS probability, guiding rapid antigen testing and treatment decisions.
Score = Fever > 38°C (1) + Absence of cough (1) + Tonsillar exudates (1) + Tender anterior cervical adenopathy (1) + Age adjustment (3–14 y +1; 15–44 y 0; ≥ 45 y −1), clamped to 0–4. Estimated GAS probability: 0 ≈ 2.5%, 1 ≈ 5.1%, 2 ≈ 11.2%, 3 ≈ 27.8%, 4 ≈ 52.8%.
0–1 low GAS probability (no testing); 2–3 intermediate (test with RADT/culture and treat only if positive); 4 high GAS probability (test and treat only if positive per IDSA guidelines).
The Centor criteria were described by Centor and colleagues in 1981 for identifying adults with group A streptococcal pharyngitis; the estimated GAS probability rose from ~2.5% with no criteria to ~55.7% with all four. McIsaac and colleagues (1998) modified the score by adding an age adjustment — one additional point for ages 3–14, no adjustment for 15–44, and subtracting one point for ages ≥ 45 — and validated the modified score in a large primary-care cohort, finding GAS positivity of approximately 2.5% at score 0, 5.1% at 1, 11.2% at 2, 27.8% at 3, and 52.8% at 4. The IDSA 2012 guideline uses these scores to guide rapid antigen testing and antibiotic use.
Specialty
General MedicineCategory
Infectious DiseaseDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
0–1 low GAS probability (no testing); 2–3 intermediate (test with RADT/culture and treat only if positive); 4 high GAS probability (test and treat only if positive per IDSA guidelines).
| Classification | Range |
|---|---|
Low probability No GAS testing or antibiotics recommended | 0–1 |
Intermediate Test (RADT ± culture); treat only if positive | 2–3 |
High probability Test and treat only if positive (IDSA) | 4 |
Estimates the probability of group A streptococcal (GAS) pharyngitis from clinical criteria and age, guiding decisions about rapid antigen testing and antibiotic use in sore throat.
0–1 = low GAS probability (~2.5–5%), no testing or antibiotics; 2–3 = intermediate (~11–28%), test with RADT (and culture in children/adolescents) and treat only if positive; 4 = high probability (~53%), confirm and treat only if positive per IDSA guidelines.
The Modified Centor (McIsaac) score quantifies the pretest probability of GAS pharyngitis and is central to antibiotic stewardship — it identifies patients who benefit from testing while discouraging unnecessary antibiotic prescriptions at low scores.
A 28-year-old woman presents with severe sore throat, fever of 38.6°C, tonsillar exudates, and tender anterior cervical nodes, but no cough.
Inputs:
Modified Centor = 4/4 (all four criteria, age 28 adds 0) — HIGH probability of GAS pharyngitis (~53%). Confirm with a rapid antigen test and/or culture and treat only if positive, per IDSA recommendations.
The Centor criteria score four clinical features; the McIsaac modification adds an age adjustment and is the version recommended for guiding testing decisions in both children and adults.
Current IDSA guidelines recommend confirming GAS with a rapid antigen test and/or culture and treating only if positive, even when the clinical score is 4.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. The Modified Centor score estimates GAS probability and must be combined with clinical assessment and local testing/treatment policies; it is not a substitute for the IDSA pharyngitis guideline.